Author: Dr Vanessa Doyle and Dr Suzanne Christie
Headache is a common side effect of oral contraceptive pills, which can be affected by the dose and the type of hormone(s) in the pill. It is important to understand there are 2 main types of oral contraception pills.
There are combination pills, which have both estrogren and progesterone and progestin-only pills. The combination pills are usually taken for 21-days, before a 7 day hormone free period, in which a woman has ‘withdrawal bleeding’, known as a period.
Headaches that occur when starting oral contraceptives tend to improve or disappear with continued use. Some women find their migraines improve when they start the pill, others find they worsen. Many women who suffer from migraine without aura , may find an improvement in their migraines. If attacks do occur, they usually do so during the hormone free days. Studies have suggested that headaches are less likely to occur with pills containing steady, low levels of estrogen.
As a general rule, oral contraceptives should be discontinued if migraines continue to worsen after the first few months of treatment, or if the patient develops new or worsening aura .
In women who suffer from menstrual migraines (See section on ‘why are my migraines worse during my period’ for more information), continuous use of a combined oral contraceptive pill can help reduce migraines at this time, as it eliminates the fall in estrogen.
In women of child-bearing age, who have migraine with aura , and are taking a combined oral contraceptive may be at a small increased risk for stroke. (Please see section on migraine  and stroke for more information). This risk is increased with concurrent tobacco use. Thus the current recommendation is that women who experience migraine with aura avoid combination contraceptive use. Women who had migraine with aura in their childhood, but now have no aura associated with their migraines, may undertake a trial of combined oral contraceptive pills, however, if aura recurs, the pill should be discontinued.
- Combined oral contraceptive pills are generally safe for healthy, non-smoking women who have migraine without aura.
- Migraine  headaches can be worsened or improved with oral contraceptive use.
- Headaches that start soon after starting oral contraceptive pills, often improve with continued use, thus patients are encouraged to keep a headache diary.
- Women who have migraine with aura must be cautious when undertaking a trial of oral contraceptives and those with more complex aura, should never take the pill.